Alert archive / Alabama / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 249, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Nov 29, 2022, 2:28 PM CST for Clarke County, Washington County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 29, 2022, 2:28 PM CST (20:28 UTC)
- Expired
- Nov 29, 2022, 3:15 PM CST
- In force
- 47 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clarke County, AL, Washington County, AL
The radar
The Mobile radar (KMOB), 102 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 361 m²/s²
- 0-3 km storm-relative helicity
- 372 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
638
WUUS54 KMOB 292028
SVRMOB
ALC025-129-292115-
/O.NEW.KMOB.SV.W.0249.221129T2028Z-221129T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
228 PM CST Tue Nov 29 2022
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Northeastern Washington County in southwestern Alabama...
West central Clarke County in southwestern Alabama...
* Until 315 PM CST.
* At 228 PM CST, a severe thunderstorm was located over Chatom,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chatom and Saint Stephens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3157 8788 3138 8820 3148 8831 3170 8812
3170 8809 3173 8809
TIME...MOT...LOC 2028Z 232DEG 22KT 3145 8821
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$3 follow-up statements
412
WWUS54 KMOB 292046
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
246 PM CST Tue Nov 29 2022
ALC025-129-292115-
/O.CON.KMOB.SV.W.0249.000000T0000Z-221129T2115Z/
Washington AL-Clarke AL-
246 PM CST Tue Nov 29 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CST
FOR NORTHEASTERN WASHINGTON AND WEST CENTRAL CLARKE COUNTIES...
At 246 PM CST, a severe thunderstorm was located 4 miles southwest of
Saint Stephens, or 8 miles east of Chatom, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Saint Stephens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3157 8788 3144 8812 3156 8823 3170 8812
3170 8809 3173 8809
TIME...MOT...LOC 2046Z 227DEG 21KT 3150 8811
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$648 WWUS54 KMOB 292100 SVSMOB Severe Weather Statement National Weather Service Mobile AL 300 PM CST Tue Nov 29 2022 ALC025-129-292115- /O.CON.KMOB.SV.W.0249.000000T0000Z-221129T2115Z/ Washington AL-Clarke AL- 300 PM CST Tue Nov 29 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CST FOR NORTHEASTERN WASHINGTON AND WEST CENTRAL CLARKE COUNTIES... At 259 PM CST, a severe thunderstorm was located over Saint Stephens, or 8 miles west of Jackson, moving northeast at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Saint Stephens. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3157 8788 3149 8808 3159 8816 3170 8805 TIME...MOT...LOC 2059Z 232DEG 22KT 3155 8803 TORNADO...POSSIBLE HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$
381
WWUS54 KMOB 292110
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
310 PM CST Tue Nov 29 2022
ALC025-129-292120-
/O.EXP.KMOB.SV.W.0249.000000T0000Z-221129T2115Z/
Washington AL-Clarke AL-
310 PM CST Tue Nov 29 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON AND
WEST CENTRAL CLARKE COUNTIES WILL EXPIRE AT 315 PM CST...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
LAT...LON 3157 8788 3149 8808 3159 8816 3170 8805
TIME...MOT...LOC 2110Z 232DEG 22KT 3159 8798
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 1:43 PM CST, 45 minutes earlier.
Area forecast discussion, Nov 29, 1:43 PM CST, 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
143 PM CST Tue Nov 29 2022
...New MESOSCALE UPDATE...
.MESOSCALE UPDATE...
Issued at 1259 PM CST Tue Nov 29 2022
Currently, a surface warm front is draped over coastal AL and
northwest up into MS early this afternoon, with scattered showers
and storms north of the front. Surface observations show dew
points mostly in the mid to upper 60s for our AL and FL coastal
counties, with lower to mid 70s dew points over southeast
Louisiana up into southeast Mississippi. Additionally, the 18Z
sounding from Slidell, LA indicates decent instability present,
with almost 1500 J/kg at the surface and around 1700 J/kg MUCAPE;
although, Slidell is located south of the warm front (as noted by
higher dew points). Looking at the VAD profile from KMOB (just
north of the front), instability is likely still elevated with
MLCAPE around 1500 J/kg and around 1900 J/kg MLCAPE. Shear is
plentiful, with effective shear around 50 knots and SRH around
150-200 m2/s2.
For the next few hours, expecting the main threat area to be
southeast MS and far southwest Alabama as the warm front
progresses north and moisture increases. In fact, our first
tornado warning of the day was issued for Greene County, MS around
130PM. Make sure to have multiple ways to receive warnings this
afternoon and have a safe place to take shelter! /26
&&
.PREV DISCUSSION... /issued 548 AM CST Tue Nov 29 2022/
..New AVIATION...
AVIATION...
(12Z TAFS)
Issued at 533 AM CST Tue Nov 29 2022
Dense fog continues through mid morning across southeastern MS,
southwestern and south-central AL, and the FL panhandle reducing
visibility at times to VLIFR. Expect this fog to lift into mid to
late morning with generally MVFR ceilings prevailing by early
afternoon. This will be short lived as showers and thunderstorms
begin to develop across the area, bringing tempo vis and ceilings
down to the IFR category. Storms this afternoon may be severe in
the vicinity of and west of the I-65 corridor with damaging winds,
large hail, and tornadoes possible. Ahead of a cold front tonight
an additional round of severe storms is likely for the area with
damaging winds and tornadoes the main threat. IFR ceilings will
likely persist through tonight. Winds will be primarily out of the
southeast today around 10kts gusting to 20kts. A wind shift is
expected late in the period by early Wednesday morning in the wake
of the front, likely out of the west to west-northwest at 10kts
gusting to 20kts. MM/25
PREV DISCUSSION... /issued 451 AM CST Tue Nov 29 2022/
.New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
NEAR TERM...
(Now through Wednesday)
Issued at 205 AM CST Tue Nov 29 2022
Very broad upper ridging will shift eastward as a large, potent
upper trough digs over the central U.S. through this afternoon. At
the surface, a warm advection regime begins as a synoptic warm front
lifts northward in response to the aforementioned trough. This will
move through most the area by late morning while a secondary marine
warm front lifts north into the area early this afternoon.
Through the rest of this morning, dense fog will be the main story.
A dense fog advisory remains in effect through mid morning for far
southeastern MS, southwestern/far south-central AL, and the FL
panhandle. Visibilities as low as a quarter mile are expected across
this area. Sea fog will also be likely beginning late this morning,
and will need to be monitored for if some of that can advect onshore
which would require an extension of the current dense fog advisory
in coastal areas.
The secondary marine warm front will lift north across southeastern
MS into southwestern AL late this morning into early afternoon,
ushering in rich low level theta-e values of 340K to 345K. High-
res CAMs are enthused about this boundary serving as the focus for
convection going into this afternoon. Typically under a large
warm advection regime we have some sort of mid-level capping
inversion to help keep showers from maturing, however little to no
capping inversion is expected across the area. The kinematic and
thermodynamic environment remains favorable for severe weather to
occur this afternoon into tonight. Deep layer shear of 40kts to
50kts is supportive of semi-discrete to discrete supercellular
thunderstorms.
Our first round of severe weather this afternoon into early evening
will be associated with the marine warm front mentioned above. Given
the lack of any capping inversion, expect discrete thunderstorms to
begin developing along and to the south of this boundary as a subtle
700mb shortwave traverses the region. Rich low level theta-e will
bolster low level 3km CAPE upwards of 100 to 200j/kg over much of
southeastern MS and southwestern AL. 1,500 to 2,500j/kg of SBCAPE
will manifest, and will be present in an environment with around
40 to 45kts of deep layer shear. SRH is not all that impressive to
start in the low levels, with generally around 150m2/s2 in the
lowest kilometer and the effective inflow layer. Additionally,
storm relative inflow will be around 20 to 25kts supporting small
updrafts in any thunderstorms which will likely take on
supercellular characteristics, a gulf coast favorite known as mini
spinnies. I would expect storms initially to pose a hazard for
damaging winds and perhaps some large hail and a tornado or two
over the area before shear begins increasing late afternoon into
the evening hours ramping up the severe weather threat.
By the evening, hodographs become large and curved as the nocturnal
low level jet intensifies over the area to around 40 to 45kts, this
also helps increase storm relative inflow to near 30kts which
supports wider thunderstorm updrafts and bolsters the threat for
damaging winds, large hail, and tornadoes. Given the increase in low
level winds, SRH ramps up to 300 to 400m2/s2 after sunset while CAPE
diminishes some to the 1,000 to 1,500j/kg range with 3CAPE lower to
100 to 150j/kg. Despite the slightly lower CAPE values, these are
still more than sufficient for severe weather. If storms remain
discrete as the second round comes in late evening into the
overnight, the potential is there for strong tornadoes across
southeastern MS into southwestern AL. This round should congeal into
a squall line as it moves across the area, with the primary threats
evolving into damaging winds and perhaps a few tornadoes along and
southeast of the I-65 corridor.
In addition to the severe weather threat, the flooding rain threat
has ramped up considerably from this time yesterday. The initial
round of thunderstorms this afternoon into evening may feature
training of thunderstorms over portions of southeastern MS into
southwestern AL. This is where a moderate risk for flash flooding
has been introduced for today into Wednesday morning. Repeated
rounds of heavy thunderstorms will yield rainfall totals of 2 to 4
inches, locally higher this afternoon and evening, with an
additional 1 to 2 inches possible with the late evening and
overnight squall line. Rainfall totals of 3 to 6 inches are likely
northwest of the I-65 corridor, with totals dropping off to the
southeast. Widespread flash flooding of low lying and urban areas is
possible across the moderate risk area, with localized flash
flooding possible elsewhere. A flash flood watch remains in effect
through early Wednesday morning for southeastern MS and southwestern
AL.
Once we get the front through the area Wednesday morning, things dry
out as high pressure starts to push into the area. Expect highs to
day to top out in the middle 70's for most locations. Lows tonight
will be in the lower to middle 60's for a majority of the area.
Highs Wednesday will occur in the morning in the upper 60's to lower
70's, with falling temperatures into the middle 50's by the
afternoon hours. MM/25
SHORT TERM...
(Wednesday night through Thursday night)
Issued at 205 AM CST Tue Nov 29 2022
An upper trof over the interior eastern states moves off into the
western Atlantic on Thursday leaving a fairly zonal flow pattern
over the forecast area. A dry surface ridge will have built into
the region then shifts eastward, allowing for light northerly
winds becoming easterly. Dry conditions are expected through the
period. Lows Wednesday night range from the mid 30s well inland to
the lower 40s at the coast. Highs on Thursday range from the mid
50s well inland to the lower 60s closer to the coast. Lows
Thursday night range from 35 to 40 well inland to the mid to upper
40s at the coast. A high risk of rip currents is expected through
most of the period. /29
LONG TERM...
(Friday through Monday)
Issued at 205 AM CST Tue Nov 29 2022
A fairly zonal flow pattern persists over the area through the
weekend as a broad upper ridge remains over the Gulf and an upper
trof progresses across the northern states. A deep surface low
associated with the upper trof brings a cold front across the
Plains and into the southeast states on Saturday, which could
stall just north of the forecast area Saturday night or
potentially over the forecast area. Ahead of the approaching
front, deep layer moisture improves fairly significantly with
precipitable water values reaching 1.5-1.8 inches by Saturday
night. While forcing with the weakening approaching front is
limited, will have slight chance pops over interior areas Saturday
afternoon into Saturday evening but otherwise dry conditions
prevail through the period. /29
MARINE...
Issued at 205 AM CST Tue Nov 29 2022
Moderate to strong onshore flow, along with building seas, will
occur today ahead of the next cold front. Strong offshore flow will
then follow in the wake of the cold front late Wednesday afternoon
into Thursday. Winds will shift east and then southeast by the end
of the week as surface high pressure builds over the region.
Advisory criteria winds will occur in the wake of the cold front
Wednesday into Thursday. MM/25
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 65 74 40 62 44 69 58 77 / 90 40 0 0 0 0 0 10
Pensacola 67 77 44 65 48 69 60 77 / 80 70 0 0 0 0 0 10
Destin 69 78 48 66 51 71 62 77 / 80 80 0 0 0 0 0 0
Evergreen 61 71 35 60 38 67 50 75 / 90 50 0 0 0 0 0 10
Waynesboro 59 68 34 56 37 64 51 73 / 100 10 0 0 0 0 10 20
Camden 59 69 34 56 37 64 50 72 / 90 30 0 0 0 0 0 10
Crestview 64 75 39 62 43 67 52 76 / 80 80 0 0 0 0 0 10
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Wednesday morning for ALZ051>055-261-262.
High Rip Current Risk through Wednesday evening for ALZ265-266.
FL...High Rip Current Risk through Wednesday evening for FLZ202-204-
206.
MS...Flood Watch through Wednesday morning for MSZ067-075-076-078-079.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mobThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 29, 2:19 AM CST | Flood Watch | MOB | Baldwin, Choctaw, Clarke, Mobile, Monroe, Washington and 1 more | 27 hr |
| Nov 29, 2:45 AM CST | Dense Fog Advisory | MOB | Baldwin, Covington, Escambia, Mobile | 6 hr |
| Nov 29, 3:13 AM CST | Marine Dense Fog Advisory | MOB | 9 hr | |
| Nov 29, 1:47 PM CST | Tornado Warning | MOB | Washington | 43 min |
| Nov 29, 3:16 PM CST | Special Weather Statement | MOB | Clarke | 44 min |
| Nov 29, 3:54 PM CST | Small Craft Advisory | MOB | 44 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.